NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 23, 2017
Reaction to topical and injectable anesthetic
Dear Doctor, About a year ago I had a bridge placed. I went to a new dentist. I was taking thyroid meds and had become hyperthyroid, which neither I nor the dentist knew at the time. I was injected by his assistant with an anesthetic which made my tongue completely numb. So numb that I continually bit my tongue (they didn`t notice) while they were working on me. Afterwards I was given a topical anesthetic to put on my tongue for aftercare. It is called "Profound" and was the stronger of the two solutions made. It contains lidocaine, tetracaine and a third "caine". When I put this on my tongue it made my heart race. I was not given directions to wash it off so I ingested it, I guess. Shortly before this appointment, I had a colonoscopy and was under anesthetic for this, one of which was lidocaine. The day after the dental appointment I awoke in a state of alarm with racing heart and anxiety. I have had problems with anxiety ever since and had not had any problems before the dental visit. Is it possible that I had too much anesthetic over too short a period of time (including "Profound"), which has affected my nervous system? Have you ever heard of this happening? Thank you.
Thank you for your question. Profound is a compounded topical anesthetic that contains lidocaine, tetracaine, prilocaine and phenylephrine. This is not a commercial product but rather one that your dentist can order to be made from a pharmacy. The first three drugs are local anesthetics. The last drug is very selective for causing blood vessels to constrict, and therefore less of the anesthetic would be absorbed into your body, allowing it to last a longer time. This would have minimal effects on heart rate usually.
If you were not optimized for your hyperthyroidism, this may have been an issue, however. It seems highly unlikely that medications added to local anesthetics could initiate a long standing anxiety response. My guess is that this is more related to your hyperthyroidism.
I would consult with your physician. This seems most likely if there are no situational factors to account for your persistent anxiety.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University